Dense Fog, Alexander
- When
- January 9, 6:00 PM CST to January 10, 2:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the evening of the 9th. The dense fog reduced visibility to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the evening of the 9th. The dense fog reduced visibility to one-quarter mile or less. Visibility improved during the pre-dawn hours as southeast winds increased on the back side of high pressure over the central Appalachian Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 5:23 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 523 PM CST Tue Jan 9 2018 .UPDATE... Issued at 522 PM CST Tue Jan 9 2018 Updated for 00Z aviation forecast discussion. && .SHORT TERM...(Tonight through Thursday) Issued at 200 PM CST Tue Jan 9 2018 It is possible that we may need another Fog Advisory, particularly in our north/west. However, we do have clouds/drizzle in the forecast mention as well, and temps above freezing. May take a similar approach to yesterday, and let the headline be issued as conditions develop, if no offices add a headline east of the Ozarks. This is due mainly to areal specificity, and if like this morning, not many obs sites actually produced vsbys low enough to verify, but it was a foggy/drizzly morning. After that, we warm up nicely. We'll still likely see more clouds than sun (if any), but the column warms nicely, and that is to be enjoyed while we can (see long term). Pcpn chances (rain) crank up Wed night and Thursday, but qpf by the end of the day Thursday looks to be less than 1/2 inch on average. .LONG TERM...(Thursday night through Tuesday) Issued at 200 PM CST Tue Jan 9 2018 The primary forecast concern in the long term remains the potential for accumulating wintry precipitation starting Thursday night and continuing into Friday and Friday night. Forecast confidence is increasing as models appear to be coming into better agreement, but the finer scale details still have ample room to flux. A deepening upper level trough over the southern Plains Thursday evening is forecast to pivot east into the Lower Mississippi Valley Thursday night and northeast into the Tennessee Valley on Friday and the Ohio Valley Friday night. A strengthening surface low is forecast to track northeast from the Lower Mississippi Valley into the Appalachians by Friday evening. The circulation around the low will bring another surge of arctic air into the forecast area Thursday night into Friday. The overall impact will be widespread precipitation Thursday night into at least Friday night. Initially, temperatures will be warm enough to support all liquid precipitation. However, as the arctic air mass undercuts a warm layer aloft, a transition to a wintry mix of freezing rain and sleet is expected. This should start in southeast Missouri and southern Illinois overnight Thursday night, then spread east into southwest Indiana and western Kentucky on Friday. Eventually, enough cold air should sweep in to change all the precipitation over to snow. This should occur more quickly in western portions of southeast Missouri and southern Illinois, but may not happen until late Friday across much of southwest Indiana and western Kentucky. We still believe it is too soon to be throwing out location-specific snow and ice accumulation totals at this juncture due to the fluid nature of the situation. However, it does appear that southeast Missouri and southern Illinois stand a better chance of substantial snow and sleet accumulation on top of a layer of ice, while a prolonged period of freezing rain is possible across southwest Indiana and western Kentucky prior to a lighter accumulation of snow. Keep in mind that we are still 48 to 60 hours from the event, and it is likely that some model fluctuations may result in further changes to the forecast. While the bulk of the precipitation is expected to come to an end Friday night, light snow showers may linger over northern and eastern portions of the area into Saturday. A return to colder than normal temperatures will also occur over the weekend as highs remain below the freezing mark, and lows dip into the teens and possibly even single digits. Wind chills may dip near the zero mark in northern portions of the area Sunday morning and again Tuesday morning. A couple of disturbances may bring brief periods of light snow showers to portions of the area early next week, but any accumulation should be minor compared to the late week system. && .AVIATION... Issued at 522 PM CST Tue Jan 9 2018 Flight restricted cigs/vsbys continue as low level moisture is going nowhere fast. Cigs will continue to be below 1000 ft tonight with cigs eventually dropping below 500 ft later on. Areas of drizzle and/or light rain will be around as well. Vsbys will at least be MVFR but drop to IFR. Winds will be light but then pick up out of the south Wednesday morning and afternoon and become gusty. We could see cigs rise to the 1500 ft range by late afternoon, similar to today. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CST Tue Jan 9 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 243 PM CST Tue Jan 9 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Areas of fog and drizzle will impact travel with lowered visibility again tonight. Refer to the Special Weather Statement for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Our region will be in a transition zone of wintry precipitation that is likely to impact travel Thursday night, Friday, and Friday night. During this time, rain is forecast to change to a mix of freezing rain and sleet, then eventually to snow, from west to east across the region. The bulk of the precipitation is forecast to taper off by late Friday night or early Saturday morning. While it is still too early to specify exact timing and amounts, a moderate accumulation of snow and sleet appears possible over top a thin layer of ice in much of southern Illinois and southeast Missouri. Meanwhile, more freezing rain is possible in southwest Indiana and western Kentucky, ending in a light accumulation of snow. Over the weekend, the main story will be the arrival of much colder air. Highs will be mainly in the 20s both days, with early morning wind chills near zero Sunday morning. The cold air will persist into early next week, so any snow and ice is likely to stick around for some time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 236 PM CST Tue Jan 9 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 236 PM CST Tue Jan 9 2018 ...AREAS OF FOG AND DRIZZLE AGAIN TONIGHT... LOW CLOUDS...FOG...AND DRIZZLE WILL IMPACT AREA TRAVEL TONIGHT AND EARLY WEDNESDAY MORNING. FORTUNATELY, TEMPERATURES WILL REMAIN ABOVE FREEZING. HOWEVER, CAUTION IS STILL ADVISED OVER BRIDGES AND OVERPASSES. PLAN ON AT LEAST SOME IMPAIRMENT TO VISIBILITY IF TRAVELING TONIGHT OR EARLY TOMORROW MORNING. USE YOUR LOW BEAM HEADLIGHTS TO IMPROVE YOUR ABILITY TO SEE...AS WELL AS TO BE SEEN. ALLOW YOURSELF A LITTLE EXTRA TIME TO REACH YOUR DESTINATION...AND DRIVE A LITTLE SLOWER THAN USUAL TO INCREASE YOUR REACTION TIME TO ANY POTENTIALLY UNFORESEEN HAZARD.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732717, 732718, 732719, 732720, 732721, 732722, 732723, 732724, 732725, 732726, 732727, 732728, 732729, 732730, 732731, 732732, 732733, 732734, 732735.